I wrote about this almost 4 years ago as when I first went on statins my sugar was normal. I was given 10 mg of Lipitor and ext blood test my sugar was 7.6 and my doc put me on meds for it. He also raised my statins to 20 mg a day. Again my BS rose. When he put me on 40 mg of zocor I went to 9.6 A1c..... When my doctor wanted to give me 80 miligrams of Zocor despite my cholesterol being at 165 and HDL and LDL were in line I protested as I thought doubling my Zocor was too much and unneeded. He said he was just keeping me alive. So I took the 80 milligrams of Zocor and my BS rose to a 13.1 A1c... my pharmacist told me to just take 40 milligrams but my doctor said he wanted me to take it. Remember my cholesterol was only 165 when he doubled my dose. I wrote on this board (under a different name) that I thought statins were raising my sugar count and everyone scoffed and said I was nuts. Now the FDA has stated it as a fact. Wonder what other medicines we are taking that are bringing our levels up? I am now taking 40 milligrams again but even that might be too high....
I worked on my Dr. about the Lipitor for a few years, even after the T2 diagnosis. Now I am on Niaspin, and even though the numbers aren't as good-on last visit he did not want to mess with anything saying it is OK. Two weeks away I get my 6 month blood test. Then the check up. I don't figure on any surprises, as my diet is stable along with exercise. I don't test myself as it doesn't seem to be needed as long as my diet is on target. We'll see.
I have to be on Lovastatin and Zetia because my cholesterol problems ARE genetic. Without them and/or changing my diet (because I can't) my cholesterol numbers soared. I can only eat from a special plan no changes can be made due to the removal of 4ft of my colon.
I am on a low dose 20mg and 10mg of Zetia - with no change in my diet and my cholesterol numbers are: Total C. 146, Trig. 70, HDL 56, LDL 77. I have not been on my diabetes med Metformin in 2 yrs and in Dec. when my lipid test was done so was my A1c which was 5.1%. For ME the benefits out weigh the risks.
The article that Hootyowl brought to our attentive also states the risks are higher in the people who take high amounts of the statins.
I am staying on my statins and will keep being monitored by my Dr, my sugars are not being raised by them. I also know every individuals body is different and some meds work differently in each one of us. What works for me doesn't mean it will work for others. Deb
One day I will soar on wings of an Eagle. Want to know more about me - come join us at www.mybearyspecial.blogspot.com
As a female diabetic with a strong family history of dementia, the risks outweigh any potential benefits. My LDL is above 100 but less than 130 and I have refused to take statins. The benefit of statins for women is questionable.
I am encouraging my husband to eat better and lose weight - I really would prefer he not take a statin. There is no heart disease in his family history but his dad also died of dementia.
Like everything else, each person has to weight the risks/rewards and come to their own conclusions (along with input from their medical team).
Michelle Diabetic since 5/2001 Follow my journey at www.mch-breastcancer.blogspot.com Smile and the world smiles with you.
I agree that dementia in family history should make one pause when considering a statin. My Mom also had dementia and I am on a very low dose statin. I will discuss this with my doctor in May when I go in for my physical.
The issue is that these studies seem to change course every couple of years making it very confusing to make a good decision. What we decide to do regarding a particular study may change somewhere down the road when another study determines another result. With no heart disease in my family, my doctor will more than likely let me try to maintain my good cholesterol levels without the statin. In my husband's case, there is a very strong history of heart disease and he has already had a stent procedure and there is no family history of dementia. Of course, that could be because his parents and their siblings died at a relatively young age from heart related issues. He just makes too much cholestrol so he will need to continue on his Vytorin.
After reading all of this, I'm beginning to wonder if my numbness in my right hand two fingers, my right toe, and my left hand has nothing to do with the arthritis in my neck, tendonitis, OR carpal tunnel, and "maybe" has to do with that high dose of statins I had for a while, (which I went off of ....Zocor), and am now taking 1/2 the dose of Lipitor. Hmmm....Looks like another discussion with my doctor about this. My blood sugar numbers are stable, so it's not that.
Plus...I am having memory issues...much better now that I've been off Zocor! HMMMMMMM.....
The good news is that my cholesterol numbers are better. I do have two heart conditions, and that's why they want me to stay on the statins. Also, I found out that my dad and younger brother had difficulties with statins, too.
I have long been an anti-statin crusader despite the risk potential that high cholesterol poses to some people. Here's supporting information that forum members may find insightful:
Confirmed Once Again: Statins Likely Harm The Heart New research published in the journal PLoS indicates that the use of the cholesterol-lowering class of drugs known as statins is associated with an increased prevalence of microalbuminuria, a well-known marker of vascular dysfunction, affecting both cardiovascular and kidney disease risk.
Statin Use and the Presence of Microalbuminuria (NIH Abstract) Microalbuminuria (MAU) is considered as a predictor or marker of cardiovascular and renal events. Statins are widely prescribed to reduce cardiovascular risk and to slow down progression of kidney disease. Microalbuminuria is known to double the risk for a cardiovascular event in patients with type 2 diabetes mellitus and is a marker for endothelial function; endothelial dysfunction may be far more significant than elevated blood lipids in determining cardiovascular disease risk. This new finding calls into question the justification for using statin drugs for primary prevention of cardiovascular disease. Statins may result in Coenzyme Q10 depletion and raises the possibility that this could be behind the congestive heart failure epidemic presently afflicting those in the United States. The use of statins is independently associated with MAU so it is not just theory.
Of course, statins do deplete CoQ10 because the mechanism by which statins work to suppress cholesterol production also suppresses the body's production of CoQ10. Patients on statin medication are therefore advised to supplement with CoQ10 or risk the possibility of CHF development down the road.
I had someone who was really into nutrition and sold vitamins tell me about CoQ10 and how we needed to use that when taking statins. I did buy some on my own and use it. Of course, I talked to my heart doctor first, and he said, "My patients swear by it." Is he not supposed to support supplemental vitamins? I had forgotten about this and just started taking them again.
was absolutely stunned when i was told 5 years ago that i was type 2...nobody in my family had diabetes...i had high cholesterol and had been on 4 different statins for a number of years....funny thing was although i was having regular blood tests...never once in all that time did anyone tell me that my blood sugar was getting high...now type 2 doesn't just happen over night...last year i stopped the statins because of the muscle pain in my legs...i could hardly walk.....then this year i read about the link between statins and type 2.....they raise your blood sugar and your gp mistakenly thinks that you have type 2.....i have been told by the podiatrist that my feet are in better condition than some non diabetics my gp even told me at the last diabetic review that my bg readings were better than some non diabetic...5.4....what i was wondering was ...if the statins cause type 2...and you stop taking them...will it be reversed and how long would that take to get back to normal...
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.